New Mexico, 2013

Flash Flooding in New Mexico, July 19 to 20, 2013

July 19 to 20, 2013 · NWS ABQ · 3 events in 3 counties and zones

A persistent area of torrential rainfall over the headwaters of Santa Clara Canyon produced a significant flash flood wave on Santa Clara Creek. Rainfall rates with this storm approached 6 inches per hour leading to storm total amounts near 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A persistent area of torrential rainfall over the headwaters of Santa Clara Canyon produced a significant flash flood wave on Santa Clara Creek. Rainfall rates with this storm approached 6 inches per hour leading to storm total amounts near 3 inches. A 9 foot wave of water surged through Santa Clara Canyon wiping out highways 601 and 602. The flood wave moved downstream and impacted the NM 30 bridge at Santa Clara Pueblo. Flash Flooding was also reported in eastern Bernalillo County as a strong, slow-moving storm dropped heavy rain just south of Tijeras for close to an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 19, 4:56 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 19, 4:56 PM MST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 PM MDT FRI JUL 19 2013

.AVIATION...
00Z TAF CYCLE
SCT TO NMRS TS/SHRA SHOULD CONTINUE THROUGH THE EVENING ALONG AND
W OF THE CENTRAL MT CHAIN...AND ALSO ACROSS THE NE QUARTER OF THE
STATE. STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AND COPIOUS HAIL WITH MT OBSCURATION. ACTIVITY IS FORECAST TO
TAPER OFF TO ISOLD AFT MIDNIGHT. ANOTHER ROUND OF SCT-NMRS STORMS
IS EXPECTED SUNDAY AFTN AND EVENING...WITH THE POTENTIAL FOR MORE
HEAVY RAIN AND HAIL. WITH THE 500 MB HIGH PRESSURE CENTER OVER
NV...THE CONVECTION SHOULD CONTINUE TO TRACK TOWARD THE S AND SW
ACROSS NM.

44

&&

.PREV DISCUSSION...258 PM MDT FRI JUL 19 2013...
ROBUST ROUND OF THUNDERSTORMS ON THE UPTREND AS OF 3PM...MOVING
WSW FROM THE NORTHERN MOUNTAINS AND NE HIGHLANDS/PLAINS. A REPORT
OF 1.54 INCHES IN LESS THAN ONE HOUR CAME IN FROM NEAR 10 MILES
SOUTH OF SANTA FE...SO THESE STORMS ARE CERTAINLY CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL. THE 12Z KABQ PWAT WAS 1.27
INCHES...WHICH IS 147 PERCENT OF NORMAL AND CLOSE TO +2 STANDARD
DEVIATIONS ABOVE NORMAL. IN ADDITION TO THE JUICY ATMOSPHERE
OVERHEAD...STORM MOTIONS IS 10 MPH OR LESS WHICH ADDS TO THE
LOCALLY HEAVY RAINFALL THREAT. STORMS APPROACHING THE ABQ METRO
FROM THE NE WILL CERTAINLY HAVE A PRIMED AIRMASS TO WORK OVER...
WITH THE 20Z LAPS ANALYSIS SHOWING SURFACE BASED CAPES AROUND 2000
J/KG AND LIFTED INDICES BETWEEN -4 AND -5C. MAIN IMPACT PERIOD FOR
THE ABQ METRO WILL BE FROM 330 TO 530PM MDT. SHOWERS AND
THUNDERSTORMS WILL PERSIST INTO THE EVENING HOURS...BUT SHOULD
DIMINISH SHORTLY AFTER MIDNIGHT WITH NO SUNRISE SURPRISES SATURDAY
MORNING.

SATURDAY WILL BE SIMILAR OVERALL WITH WELL ABOVE NORMAL PWATS...
BUT SLOWER STORM MOTION TO THE WEST OR SOUTHWEST. LOCALLY HEAVY
RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE AGAIN...
ESPECIALLY OVER THE MOUNTAIN ZONES. SUNDAY WILL BE A TAD
WARMER/DRIER OVERALL AS PRESSURE HEIGHTS INCREASE WITH THE UPPER
HIGH OVER NEVADA RIDGING INTO COLORADO AND NORTHERN NM. SUNDAY'S
CROP OF THUNDERSTORMS WILL LIKELY HUG THE TERRAIN A BIT MORE AS
WELL WITH EVEN LIGHTER STEERING FLOW.

THE FORECAST TRENDS AND CHALLENGES BEYOND MONDAY HAVE NOT CHANGED
THIS FORECAST CYCLE. A GRADUAL TEMPERATURE UPTREND AND CONVECTIVE
DOWNTREND IS FORECAST NEXT WEEK AS THE UPPER HIGH MOVES SLOWLY ESE
ACROSS NM AND INTO TEXAS. SOME DIFFERENCES ARE STILL SHOWING UP IN
THE PLACEMENT OF THE UPPER HIGH CENTROID BY FRIDAY OF NEXT
WEEK...WITH THE ECMWF STILL SHOWING IT EAST OF NM. SO AT SOME
POINT LATE NEXT WEEK...OR POSSIBLY DELAYED UNTIL THE
WEEKEND...TEMPERATURES WILL TREND BACK DOWN AND RAIN CHANCES WILL
TREND BACK UP AS A MORE TRADITIONAL MONSOON PATTERN SETS UP. THAT
SAID...LOW FORECAST CONFIDENCE BEYOND WEDNESDAY AT THIS TIME.

11

.FIRE WEATHER...
ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE TONIGHT WITH
A JUICY AIRMASS IN PLACE AND SOME WEAK ATMOSPHERIC LIFT REMAINING
OVER THE AREA. BACK DOOR COLD FRONT OVER NE PLAINS AND HIGHLANDS
WILL KEEP A FEW STRONG STORMS GOING THERE UNTIL AROUND MIDNIGHT
ALONG WITH ISOLATED SHOWERS THROUGH THE EARLY MORNING. PARTIAL
CLEARING MAY INHIBIT OVERNIGHT RELATIVE HUMIDITY RECOVERIES SLIGHTLY
BUT STILL EXPECTING VERY GOOD TO EXCELLENT RECOVERY VALUES MOST
PLACES BY EARLY MORNING SATURDAY WITH WIDESPREAD WETTING RAINS.
ANOTHER ACTIVE TO VERY ACTIVE DAY IN STORE SATURDAY WITH THE UPPER
LEVEL WEATHER PATTERN CHANGING LITTLE AND PLENTY OF MOISTURE IN
PLACE...POSSIBLY INCREASING SOMEWHAT MORE WITH A WEAK TO MODERATE
SOUTHERLY SURFACE FLOW DEVELOPING.

PREVIOUS WEATHER PREDICTION MODEL INDICATIONS WERE THAT A DOWNTREND
IN CONVECTION WOULD BEGIN SUNDAY AS THE DEEPER MOISTURE HEADED
WESTWARD INTO ARIZONA. LATEST DATA...HOWEVER...SUGGESTS THAT THIS
MAY NOT BE THE CASE. WHILE SOME DRIER AIR ALOFT BEGINS TO FILTER IN
FROM THE NORTHEAST...PLENTY OF LOW AND MID LEVEL MOISTURE EXPECTED
TO CONTINUE TO PUSH UP FROM SOUTH FROM DECAYING CONVECTIVE COMPLEXES
OVER NORTHERN OLD MEXICO SUNDAY MORNING.

ANOTHER ACTIVE DAY IN STORE MONDAY AS THE UPPER HIGH MOVES LITTLE
AND PLENTY OF LOW LEVEL MOISTURE LEFT IN PLACE TO RECYCLE. AT THIS
POINT IN TIME...TUESDAY APPEARS TO BE THE FIRST OF SEVERAL DOWN DAYS
AS VERY DRY AIR ALOFT BEGINS TO MOVE IN FROM THE EAST/SE.

GENERAL TREND OF THE MEDIUM RANGE MODELS IS TO SHIFT THE FOUR
CORNERS HIGH SLOWLY EASTWARD WEDNESDAY NIGHT INTO
THURSDAY...ALLOWING FOR A CLASSIC SOUTHERLY MONSOONAL FLOW. BOTH
ECMWF AND GFS INDICATING THAT AN EASTERLY WAVE MAY ALSO GET INTO THE
MIX...MOVING UP INTO SW AZ THURSDAY NIGHT AND FRIDAY...ENHANCING THE
DEEP SOUTHERLY MONSOONAL FLOW OVER NM TOWARD THE END OF THE WORK
WEEK.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 19, 5:00 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 19 2013

NMZ501>540-201200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
ACROSS THE HIGH TERRAIN AS WELL AS PORTIONS OF NORTHEAST NEW
MEXICO. THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND
FLOODING DUE TO CONTINUED HIGH MOISTURE...INCREASED INSTABILITY
AND SLOW STORM MOTION. RECENT BURN SCARS OVER THE SANGRE DE
CRISTO MOUNTAINS ARE OF GREATEST CONCERN...THOUGH ONE STORM OVER
ANY OF THE RECENT BURN SCARS COULD POSE FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWER AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND
FAVORING THE HIGH TERRAIN AND ADJACENT VALLEYS. LIGHT STEERING
FLOW COMBINED WITH HIGH PRECIPITABLE WATER VALUES...MAY RESULT IN
LOCALLY HEAVY RAIN AND FLASH FLOODING. AREAS WITHIN AND DOWNSTREAM
OF BURN SCARS CONTINUE TO BE OF GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY
FLOODING ISSUES THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE
WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

34

In the hours before

Local storm report, Jul 19, 4:23 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 PM MDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 ENE ALBUQUERQUE       35.14N 106.54W
07/19/2013  E1.00 INCH       BERNALILLO         NM   CO-OP OBSERVER

            SPAIN AND EUBANK.

&&

EVENT NUMBER ABQ1301235

50
Local storm report, Jul 19, 4:56 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 PM MDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      6 ESE ALBUQUERQUE       35.08N 106.53W
07/19/2013                   BERNALILLO         NM   NWS EMPLOYEE

            3 TO 4 FOOT OF STANDING WATER HOME DEPOT PARKING LOT.

&&

EVENT NUMBER ABQ1301236

50
Local storm report, Jul 19, 5:05 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 PM MDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 ENE ALBUQUERQUE       35.13N 106.54W
07/19/2013  E1.00 INCH       BERNALILLO         NM   COCORAHS

            MONTGOMERY AND MOON.

&&

EVENT NUMBER ABQ1301237

JF
Local storm report, Jul 19, 5:07 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
607 PM MDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      5 NE ALBUQUERQUE        35.17N 106.56W
07/19/2013                   BERNALILLO         NM   NWS EMPLOYEE

            LARGE AMOUNTS OF LANDSCAPE DEBRI WASHED ACROSS WYOMING
            AT CARMEL. BOTH NORTHBOUND LANES WERE BLOCKED.

&&

EVENT NUMBER ABQ1301238

50
Special weather statement, Jul 19, 5:29 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 PM MDT FRI JUL 19 2013

NMZ525-526-200115-
SOUTH CENTRAL MOUNTAINS-UPPER TULAROSA VALLEY-
629 PM MDT FRI JUL 19 2013

...STRONG THUNDERSTORM MOVING NEAR CARRIZOZO MOVING SLOWLY...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER NEAR
CARRIZOZO. MOVEMENT WAS SOUTHWEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL
LINCOLN COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

A MOIST AND UNSTABLE AIRMASS HAS ALLOWED FUNNEL CLOUDS TO DEVELOP
FROM THIS STORM.

THESE SHORT LIVED FUNNEL CLOUDS TEND TO BE BRIEF...SMALL AND
RELATIVELY WEAK. ON RARE OCCASIONS...THESE CLOUDS CAN BRIEFLY TOUCH
THE GROUND. WIND SPEEDS ASSOCIATED WITH THESE FUNNELS ARE GENERALLY
UNDER 60 MPH...BUT CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS
AND AWNINGS...IN THEIR PATH.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

&&

LAT...LON 3345 10586 3358 10610 3374 10591 3367 10571
TIME...MOT...LOC 0028Z 024DEG 4KT 3363 10586

50
Local storm report, Jul 19, 5:38 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 PM MDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             9 S ALBUQUERQUE         34.99N 106.62W
07/19/2013  E0.88 INCH       BERNALILLO         NM   NWS EMPLOYEE

            UNIVERSITY AND STRAND LOOP.

&&

EVENT NUMBER ABQ1301239

JF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
July 19, 5:45 PM MST to 7:00 PM MST
Where
Sandoval County, 16.25 mi NNW of Frijoles to 13.95 mi N of Frijoles
Cause
Heavy Rain / Burn Area
Reported by
Mesonet
Coordinates
36.002, -106.366

Rainfall rate of nearly 6 inches per hour over the Deer Pond gage produced 2.74 inches of rain in less than 30 minutes. This heavy rainfall produced a nearly 10 foot flood wave on Santa Clara Creek.

Flash Flood, Bernalillo

When
July 20, 12:30 PM MST to 2:30 PM MST
Where
Bernalillo County, 2.66 mi NNE of Escabosa to 2.89 mi NE of Escabosa
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.963, -106.266

A flash flood resulted in the closure of Martinez Road due to high water and debris. A resident observed water and debris flowing over the road about 100 yards wide. Rainfall reports from this area were near one inch in less than an hour.

Flash Flood, Rio Arriba

When
July 20, 6:51 PM MST to 9:00 PM MST
Where
Rio Arriba County, 0.1 mi N of Santa Clara Pueblo to 0.46 mi W of Santa Clara Pueblo
Cause
Heavy Rain / Burn Area
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.971, -106.090

Flash flooding was observed over several roadways in Santa Clara Canyon including 601 and 602. Flash flood wave made it to the NM 30 bridge with no damage apparent. However, significant damage occurred to several reservation roads, culverts, diversion structures, and trees through the canyon. A storage building was engulfed in several feet of mud. The Santa Clara Pueblo received a Presidential Disaster Declaration for this event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454433, 462243, 454431.